Funnel Cloud, Mahaska
- When
- June 28, 3:47 PM CST
- Where
- Mahaska County, 2.98 mi SSW of Cedar
- Reported by
- Trained Spotter
- Coordinates
- 41.183, -92.559
Trained spotter reported a funnel cloud.
A low pressure system and trailing cold front was moving through the state throughout the day. By the afternoon storms had been initiated along the front and had trouble producing anything severe, though a funnel cloud was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system and trailing cold front was moving through the state throughout the day. By the afternoon storms had been initiated along the front and had trouble producing anything severe, though a funnel cloud was reported. An area of stronger storms were present by late evening across southern Iowa. One stronger storm produced gusty winds and large hail in the Ottumwa area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 2:29 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT SUN JUN 28 2015 .SHORT TERM /TONIGHT/... ISSUED AT 329 PM CDT SUN JUN 28 2015 MAIN CONCERNS SHORT TERM CONTINUE TO BE THE LOW OVER CENTRAL IOWA COMBINED WITH AN UPPER LEVEL VORT MAX OVER IOWA DIGGING SOUTH. WE REMAIN RATHER UNSTABLE WITH MLCAPE 1000-1500J/KG AND SBCAPE OF 2000 TO 2500 J/KG ALONG AN AXIS NEAR AND JUST BEHIND THE TROUGH AT 20Z. SFC CONVERGENCE IS RATHER MEAGER ALONG WITH BULK SHEAR VALUES JUST REACHING 30 TO 35 KTS AT THIS TIME. SOME WEAK CELLS HAVE DEVELOPED FROM NEAR AND EAST OF THE TROUGH AXIS THIS HOUR. EXPECT THIS ACTIVITY TO EXPAND IN COVERAGE THIS AFTERNOON AS THE SYSTEM TRACKS SOUTHEAST. WILL CONTINUE SVR WORDING IN SOUTHEAST/EAST ZONES FOR THE AFTERNOON...THOUGH COVERAGE MAY REMAIN SCT THROUGH 00Z. LCL HEIGHTS EAST OF I35 REMAIN AT 750M (~2450 FT) AND LOW LEVEL CAPE HAS INCREASED TO 100-150 J/KG ALONG THE TROUGH AXIS...SO WILL NEED TO MONITOR ANY STORMS FOR POTENTIAL BRIEF FUNNEL. AS THE SYSTEM PULLS SOUTHEAST THIS EVENING...DIURNAL HEATING WILL DIMINISH AND STORMS WILL DISSIPATE AFTER 01-02Z. HRRR MODEL CONTINUES TO BUBBLE UP ACTIVITY THROUGH THIS TIME. 4KM WRF ALSO SUGGESTS SOME ACTIVITY OVER SOUTHEAST MN MAY EXPAND INTO NORTHEAST IOWA BETWEEN 21 AND 00Z AS WELL. WITH PASSAGE OF THE BOUNDARY...DEW POINTS DROP TO THE UPPER 50S TO LOWER 60S...SO LOWS WILL COOL TO THE LOWER TO MID 60S BY MORNING. PATCHY FOG MAY DEVELOP IN THE CEDAR RIVER VALLEY TOWARD MORNING. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 329 PM CDT SUN JUN 28 2015 THERE HAS BEEN LITTLE CHANGE IN FORECAST THINKING FROM PREVIOUS SHIFTS. IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT THROUGH THE END OF THE WEEK...KEEPING TEMPERATURES A LITTLE BELOW SEASONAL NORMALS AND LESSENING THE OVERALL SEVERE WEATHER THREAT. EVEN SO...THINGS WILL REMAIN FAIRLY ACTIVE AS A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH THIS FLOW WILL RESULT IN PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS OUR FORECAST AREA. THE FIRST SUCH OPPORTUNITY COME LATE ON MONDAY AS A SUBTLE IMPULSE PUSHES AN ATTENDANT WEAK SURFACE TROUGH FROM MINNESOTA DOWN ACROSS IOWA. DESPITE A RELATIVE LACK OF LOW LEVEL MOISTURE...THE BROAD ASCENT AHEAD OF THIS IMPULSE COMBINED WITH FAIRLY STEEP MID LEVEL LAPSE RATES SHOULD BE SUFFICIENT TO GENERATE SOME THUNDERSTORMS...ESPECIALLY ACROSS OUR NORTHERN AND EASTERN COUNTIES...FROM LATE IN THE AFTERNOON INTO EARLY MONDAY NIGHT. HAVE INTRODUCED DETAILS IN TIMING OF POP FORECAST TO ACCOUNT FOR THIS SCENARIO. EVEN AS THIS INITIAL SYSTEM PUSHES OFF TO THE SOUTH ON TUESDAY ANOTHER SHORTWAVE WILL BE APPROACHING FROM THE NORTHWEST...HOWEVER BY TUESDAY NIGHT AND WEDNESDAY A SURFACE RIDGE WILL HAVE BUILT ACROSS THE AREA INCREASING DRY AIR AND SUBSIDENCE IN THE LOWER SECTIONS OF THE ATMOSPHERIC COLUMN. THIS WILL MITIGATE PRECIPITATION CHANCES AND INTENSITY...BUT EVEN SO CHANCE POPS ARE WARRANTED THOUGH NO REAL IMPACTS ARE ANTICIPATED. FINALLY...THE STRONGEST 500 MB TROUGH OF THE WEEK WILL TRAVERSE THE REGION AROUND THURSDAY AND THURSDAY NIGHT IN CONJUNCTION WITH THE AFOREMENTIONED SURFACE HIGH SLIDING OFF TO THE EAST AND A MODEST RETURN OF LOW LEVEL MOISTURE. THIS APPEARS TO BE THE BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION THIS WEEK...HOWEVER...MODEL CONSISTENCY HAS NOT BEEN THE GREATEST WITH THIS SYSTEM AND THERE ARE STILL TIMING ISSUES SO POPS HAVE BEEN HELD GENERALLY IN THE 40S FOR NOW. IT IS EXPECTED THAT IF THIS SCENARIO HOLDS UP AND WE CAN REFINE THE ARRIVAL OF THE RAIN THEN POPS FOR PART OF THIS TIME FRAME WILL LIKELY INCREASE IN THE COMING DAYS. IN ANY EVENT...THE SEVERE WEATHER THREAT LATER THIS WEEK DOES NOT APPEAR PARTICULARLY NOTEWORTHY. LOOKING INTO THE EXTENDED FORECAST...THERE CONTINUE TO BE INDICATIONS THAT IN WAKE OF THE THURSDAY/THURSDAY NIGHT TROUGH PASSAGE A PERIOD OF DEEP LAYERED RIDGING SHOULD FOLLOW...PROVIDING A COUPLE OF DAYS OF SUNNY AND RELATIVELY COOL WEATHER RIGHT AROUND THE FOURTH OF JULY. OBVIOUSLY ANYONE WITH OUTDOOR HOLIDAY PLANS SHOULD CONTINUE TO MONITOR THE FORECAST THROUGHOUT THE WEEK BUT EARLY SIGNS POINT TO GOOD WEATHER AROUND SATURDAY. && .AVIATION...28/18Z ISSUED AT 1230 PM CDT SUN JUN 28 2015 COMPLEX SHORT TERM FORECAST WITH WEAK LOW NEAR KDSM AT 17Z AND UPPER LEVEL VORT MAX NEAR KFRM IN SOUTHERN MINNESOTA TRACKING NEARLY DUE SOUTH SOUTHEAST. MVFR CIGS ASSOCIATED WITH THE UPPER LEVEL FEATURE FILLING IN ACROSS NORTHERN AREAS...THOUGH BOUNDARY LAYER MAY LIFT TO VFR THIS AFTERNOON. ACROSS THE SOUTH QUITE UNSTABLE WITH SFC TROUGH ALIGNED ALONG I35 CORRIDOR WHERE MOISTURE CONVERGENCE AND INSTABILITY IS INCREASING. SCT THUNDER SHOULD DEVELOP FROM I35 EAST...NEAR TRACK OF UPPER LEVEL VORT AND SFC BOUNDARY. COVERAGE IN QUESTION SO HAVE GENERALLY INCLUDED VCTS FOR NOW...BY 15Z MONDAY MAY SEE SOME ADDITIONAL -SHRA OVER THE EAST AS UPPER LEVEL CYCLONIC CURVATURE HOLDS. LOW SPOTS NEAR 11Z MAY EXPERIENCE PATCHY 3-5SM BR AS WELL WITH MOISTURE BOUNDARY LAYER. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...LEE AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT SUN JUN 28 2015 IAZ060-292045- POLK- 339 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR. FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RACCOON AND DES MOINES RIVERS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081- 082-092-093-292045- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- RINGGOLD- 339 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ007-017-026>028-037>039-048>050-061-073-074-083-084-094-095- 292045- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-JASPER-WARREN-MARION-CLARKE-LUCAS-DECATUR- WAYNE- 339 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR...MAINLY SOUTH OF HIGHWAY 30 AND EAST OF INTERSTATE 35...THROUGH EARLY EVENING. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ062-075-085-086-096-097-292045- POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 339 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...ENDING FROM WEST TO EAST. SOME STORMS MAY BE SEVERE THIS AFTERNOON... MAINLY SOUTH OF HIGHWAY 30. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WIND...WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. REV
The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
Trained spotter reported a funnel cloud.
Quarter sized hail and gusty winds estimated at 50 to 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576776, 588583.